Ibuprofen and Weight Gain
Gradual weight gain does not appear to be a side effect of ibuprofen. If you're taking ibuprofen and weight gain becomes a problem, you might try eating a heart-healthy diet, exercising more, and limiting your alcohol consumption. However, if rapid weight gain occurs while you're taking ibuprofen -- especially if it is accompanied by a cough or swelling of ankles, feet, and legs -- it could be a sign of congestive heart failure. If you experience any of these symptoms, report them to your doctor.
Ibuprofen and Weight Gain: An OverviewThere are a number of possible side effects with ibuprofen (sold under brand names such as Motrin®, Advil®, Genpril®, and Nuprin®). However, data from extensive clinical trials appear to show that gradual weight gain does not appear to be one of them. On the other hand, rapid, unexplained weight gain while on ibuprofen could be a sign of congestive heart failure.
Understanding Clinical TrialsBefore medicines are approved, they must go through several clinical studies in which thousands of people are given a particular medicine and compared to a group of people not given the medicine. In these studies, side effects are always documented. This way, it is possible to see what side effects occur, how often they occur, and how they compare to the group not taking the medicine. Side effects are then usually separated into those that occur in more than 1 percent of people and those that occur in less than 1 percent of people.
For people taking ibuprofen, gradual weight gain was reported as neither a common nor rare side effect. Weight gain has been reported as a rare side effect with other nonsteroidal anti-inflammatory drugs (NSAIDs). However, because it occurs in less than 1 percent of people taking NSAIDs, it is not possible to tell whether the weight gain is because of the medicine, other factors, or a combination of both.